What is “Serotonin Syndrome” and What Should You Know About It?
Serotonin is a chemical, which functions as a neurotransmitter that helps brain cells and other nervous system cells communicate with one another. Neurotransmitters help electronic signals pass from one cell to another cell. When there is an excess or too much serotonin in the brain, nerve cell activity may be excessive causing patients to experience the signs and symptoms of “serotonin syndrome”.
An excess of serotonin may occur if patients are taking medications or supplements that work on this chemical system in the brain. For example, some clinical conditions that are often associated with migraine and may also be treated with products that alter the serotonin balance in the brain include:
- Bipolar disorder
- Generalized anxiety disorder
- Panic disorder
Migraine medications, often referred to as migraine-specific triptans, also work on the serotonin system in the brain. Patients with migraine who also have one of these other medical conditions, may be at higher risk of having an excess of serotonin in the brain and developing serotonin syndrome when treated for both conditions.
Serotonin syndrome is recognized by some very specific clinical signs and symptoms that are associated with products that increase the biological effects of serotonin in the brain.
Table- Clinical features of serotonin syndrome
- Central Nervous System Excess
- Blood pressure changes
- Body temperature changes
- Confusion or agitation
- Rapid pulse
- Shivering, sweats
- Muscular/Movement Disorders
- Muscle Jerks or twitches
- Loss of coordination
- Increased reflexes
In 2006, the Food and Drug Administration warned patients and physicians about the risk of serotonin agents causing serotonin syndrome when given in conjunction with other agents that prolong the effects of serotonin. Therefore, if you are being treated for migraine and other medical conditions, it is important to discuss all medications and supplements with your practitioners. By everyone working together you ensure that the treatments can be used together.
For example, your migraine may be treated by your primary care practitioner, but you may also be treated for depression by a neurologist or visa-versa. Therefore, it is important that you have a list of all your medications and supplements, the amount taken and how often, so practitioners can review the safety of taking these products.
Although the Food and Drug Administration has administered a warning regarding combining the use of triptans and SSRI and SNRI’s, it is important to recognize that these agents have been used commonly together and that serotonin syndrome is not a common condition. Many patients with migraine manage their pain condition with acute medications, meaning they take one or two migraine tablets and then do not need any other medication for migraine until their next attack, which may occur days or weeks later. Therefore, this intermittent treatment when given along with other medications taken daily, such as for depression, do not have a very high risk of causing symptoms or signs of serotonin syndrome.
Indeed, the actual number of patients who are at risk of serotonin syndrome is not clear as studies are limited, and few reports have been found in the medical literature detailing the frequency of such complication from taking migraine medications and other medications that work on the serotonin system of the brain.
Additional studies are needed to further understand what medications are safe to take along with your migraine medications. Until these studies are complete, it is very important to work with your practitioners and to disclose all relevant treatments taken for migraine or any other health condition, including over-the-counter medications, vitamins and even herbal supplements. Some of these non prescription supplements and treatments definitely alter the serotonin activity in the brain creating serotonin toxicity.
Below is a sample chart that you can print and take to your doctor’s office to help review the list of medications and supplements you take, their dose and the frequency of taking them.
To learn more about serotonin syndrome go to the following internet links: